Format

Send to

Choose Destination
Breastfeed Med. 2010 Dec;5(6):283-8. doi: 10.1089/bfm.2010.0011. Epub 2010 Aug 31.

Discontinuation syndrome in newborns whose mothers took antidepressants while pregnant or breastfeeding.

Author information

1
Department of Pediatrics, Texas Tech University School of Medicine, Amarillo, 79106, USA.

Abstract

OBJECTIVE:

This study compared mothers' report of symptoms of discontinuation syndrome in infants exposed to antidepressants both in utero and during lactation to infants who were exposed only during lactation.

STUDY DESIGN:

This is a convenience sample of 930 women breastfeeding women who answered an online questionnaire about antidepressant use while pregnant and breastfeeding. All 930 women had taken antidepressants while breastfeeding, and 527 had also taken antidepressants during pregnancy. There were no participants in the present study who had taken antidepressants only during pregnancy. The questionnaire was posted on the first author's Medications and Breastfeeding Forum. There was no advertising of this study, nor were efforts made to recruit women into this study beyond posting a notice on the website. The questionnaire included a list of symptoms that mothers may have observed in their infants during the newborn period, as well as demographic questions, and questions about antidepressant use during pregnancy and lactation.

RESULTS:

The majority of women reported that their infants never experienced the symptoms of discontinuation syndrome. Twenty-five percent reported infant irritability. A smaller percentage reported inconsolable crying (17%), low body temperature (14%), and significant problems with eating and sleeping (15%). Logistic regression revealed that mothers who took antidepressants while pregnant and then during breastfeeding were two to eight times more likely to report symptoms of discontinuation syndrome than women who took them only while breastfeeding. Discontinuation symptoms were more likely to occur in infants whose mothers took medications with shorter half-lives.

CONCLUSIONS:

Discontinuation syndrome does occur in a small percentage of infants exposed to antidepressants in utero. Mothers reported a higher frequency of discontinuation syndrome after in utero exposure followed by breastfeeding than when infants were exposed to antidepressants only during lactation.

PMID:
20807106
DOI:
10.1089/bfm.2010.0011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center